Share this Article
Lee HY, Ariyasinghe JTN, Thirumoorthy T
Correspondence: Dr Lee Haur Yueh, email@example.com
Introduction Allopurinol is a widely-prescribed urate-lowering agent. Allopurinol hypersensitivity syndrome, a severe form of cutaneous adverse reaction, is associated with significant mortality and morbidity. The aim of this study was to document the clinical presentation of allopurinol hypersensitivity in a local population, examine the indications for urate-lowering therapy and to identify potential associations with such a syndrome.
Methods Retrospective review was done for all patients who were referred to the dermatology unit of a tertiary hospital for allopurinol hypersensitivity syndrome over a four-year period.
Results Over four years, there were 28 patients with allopurinol hypersensitivity syndrome, of which there were 27 (96 percent) Chinese and one (four percent) Malay. The average age was 69 years. At baseline, 24 patients (86 percent) had renal impairment, and 21 patients (75 percent) had higher dosages of allopurinol. The cutaneous manifestation included generalised maculopapular exanthem (22 patients, 79 percent), Stevens Johnson/toxic epidermal necrolysis overlap (two patients, seven percent) and Stevens-Johnson syndrome (two patients, seven percent) and generalised exfoliative dermatitis (one patient, four percent). Mortality rate was 18 percent. Indications for allopurinol therapy were clear in ten patients (36 percent).
Conclusion Allopurinol hypersensitivity syndrome is a life-threatening cutaneous adverse reaction. Allopurinol should be initiated under clear indications with appropriate dosages. Potential associations with this syndrome include the Chinese race, the elderly, and patients with underlying renal impairment.
Keywords: allopurinol, cutaneous adverse reaction, drug hypersensitivity, drug-induced hypersensitivity syndrome, Stevens-Johnson syndrome, toxic epidermal necrolysis
Singapore Med J 2008; 49(5): 384-387